Format

Send to

Choose Destination
See comment in PubMed Commons below
Arch Otorhinolaryngol. 1989;246(2):67-70.

An experimental study of vancomycin-induced cochlear damage.

Author information

1
Department of Otorhinolaryngology, Academisch Medisch Centrum, Universiteit van Amsterdam, The Netherlands.

Abstract

Vancomycin has been successfully used clinically for many years. Although early reports found ototoxicity to be a side effect of this antibiotic, later studies could not confirm this. For this reason we have started an experimental study in an animal model on the ototoxic effects of vancomycin. We now report the results of this study. Fourteen healthy Mongolian gerbils were treated with intraperitoneal injections of vancomycin (80 mg/kg per day) for a 2-week period. Before and after treatment each animal's hearing was evaluated by evoked response audiometry. Post mortem the cochleae were investigated by scanning electron microscopy in Amsterdam and by microdissection with surface preparations (hair cell counting) in Stockholm. The results of this study show that there is no clear evidence for the existence of ototoxicity due to vancomycin in this dosage.

PMID:
2730420
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center